Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 76, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 1, 2022, 7:04 PM EDT for Bartholomew County, Johnson County, Shelby County, Indiana. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2022, 7:04 PM EDT (23:04 UTC)
- Expired
- Jun 1, 2022, 7:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Johnson County, IN, Shelby County, IN
The radar
The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 7:15 PM EDT | TSTM WND DMG | 1 Wsw Edinburgh, IN | LARGE TREE BRANCHES DOWN ON U.S. 31. |
| Jun 1, 7:16 PM EDT | HAIL 1.25 | 1 Nw Taylorsville, IN | A FEW HALF DOLLAR HAIL STONES WITH MANY QUARTER SIZE HAIL STONES NW OF THE HWY-31, I-65 INTERCHANGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
496
WUUS53 KIND 012304
SVRIND
INC005-081-145-012330-
/O.NEW.KIND.SV.W.0076.220601T2304Z-220601T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
704 PM EDT Wed Jun 1 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southwestern Shelby County in central Indiana...
Southeastern Johnson County in central Indiana...
Northern Bartholomew County in central Indiana...
* Until 730 PM EDT.
* At 703 PM EDT, a severe thunderstorm was located 7 miles south of
Franklin, or 13 miles northwest of Columbus, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Flat Rock and Marietta around 720 PM EDT.
Other locations in the path of this severe thunderstorm include
Shelbyville.
This includes the following highways...
Interstate 65 between mile markers 77 and 90.
Interstate 74 between mile markers 109 and 110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3933 8570 3930 8608 3934 8608 3934 8612
3941 8615 3961 8582
TIME...MOT...LOC 2303Z 253DEG 28KT 3939 8602
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KH2 follow-up statements
399
WWUS53 KIND 012319
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
719 PM EDT Wed Jun 1 2022
INC081-012328-
/O.CAN.KIND.SV.W.0076.000000T0000Z-220601T2330Z/
Johnson IN-
719 PM EDT Wed Jun 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3931 8599 3935 8599 3935 8595 3943 8595
3952 8578 3933 8570
TIME...MOT...LOC 2318Z 253DEG 28KT 3943 8587
$$
INC005-145-012330-
/O.CON.KIND.SV.W.0076.000000T0000Z-220601T2330Z/
Shelby IN-Bartholomew IN-
719 PM EDT Wed Jun 1 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHWESTERN SHELBY AND NORTHEASTERN BARTHOLOMEW COUNTIES...
At 718 PM EDT, a severe thunderstorm was located 8 miles southwest of
Shelbyville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shelbyville.
This includes Interstate 65 between mile markers 77 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3931 8599 3935 8599 3935 8595 3943 8595
3952 8578 3933 8570
TIME...MOT...LOC 2318Z 253DEG 28KT 3943 8587
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KH513
WWUS53 KIND 012326
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
726 PM EDT Wed Jun 1 2022
INC005-145-012335-
/O.EXP.KIND.SV.W.0076.000000T0000Z-220601T2330Z/
Shelby IN-Bartholomew IN-
726 PM EDT Wed Jun 1 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHELBY AND
NORTHEASTERN BARTHOLOMEW COUNTIES WILL EXPIRE AT 730 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 3931 8599 3935 8599 3935 8595 3943 8595
3952 8578 3933 8570
TIME...MOT...LOC 2325Z 253DEG 28KT 3944 8581
$$
KHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:20 PM EDT, 44 minutes earlier.
Area forecast discussion, Jun 1, 6:20 PM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 620 PM EDT Wed Jun 1 2022 .Mesoscale Update... Issued at 619 PM EDT Wed Jun 1 2022 Storms across the southern forecast area continue to tap into better instability and shear. Throughout the depth of the storms, shear is unidirectional enough that storms are splitting, with left movers becoming dominant. So far, the storms haven't sustained themselves for long periods of time, but they do continue to bear watching with the favorable environment expected to continue into early evening. Hail is often favored with left movers, but will continue to also watch for damaging winds from collapsing storms. Watching a few boundaries at the moment as well. A larger boundary has just moved through the Indy airport with gusts to 20kt as it moved through to the southeast. Rain behind this boundary looks to be elevated. One outflow boundary has pushed north into Johnson County with a storm along it to the east. Will be watching for storm interactions with the boundary as well as for any development when this boundary interacts with the larger one moving toward it from the northwest. Convection is also firing along a line in Knox, Daviess, and Martin Counties. This looks to be along convergence from the old cold front. These will be able to tap into the instability and shear initially, but may weaken if they encounter rain cooled air from previous storms to the east. && .Short Term...(This evening through Thursday night) Issued at 256 PM EDT Wed Jun 1 2022 Rest of Today and Tonight... As a cold front continues to sag into the CWA, convective debris is still decaying over northern Indiana and Illinois. Partly cloudy skies over the southeastern counties have created mildly unstable lapse rates and led to surface instability values just under 1000J/kg. Convective initiation has begun over the southern portions of the forecast area as the instability values have increased. Confidence remains less than ideal in the northward extent of this coverage of storms. In areas south and east of I-70, chances increase to mirror the slightly higher instability parameters. Any storms that develop could pose a risk for damaging winds and perhaps isolated hail, as dry air in the mid-levels favors these hazards. Rain chances fall off from north to south as the front exits the CWA, with northwestern counties drying out the quickest. In the far southeastern counties, showers and a few rumbles of thunder remain possible overnight due to modest instability. However, storms should lose their strength as diurnal heating weans off, and severe weather is unlikely past midnight. Moisture will linger through southern areas of the CWA a bit longer. As such, a chance of fog in areas near and south of Bloomington exists early in the morning. Calm winds and persistent low level moisture will fuel this fog, particularly in areas that see heavier, more persistent precipitation overnight. In regards to temperatures, expect a dip into the upper 50s overnight across the entire area, as dry air behind the cold front seeps in. Thursday... Models disagree in how far the cold front pushes in overnight, so a few showers stay in the forecast into the morning, especially south of Indianapolis. The aforementioned drier air should eventually overtake any leftover moisture as it continues to push south. When combined with cold air advection in the wake of the FroPa, rain chances vanish and skies will quickly clear from the northwest to southeast. Temperatures and humidity will be slightly lower after the front, with below-average highs in the low to mid 70s. Between the clear skies and lower temperatures, pleasant weather conditions should persist into Thursday evening. Overnight, skies should remain clear, allowing temperatures to drop into the low 50s and marking a much cooler start to the first Friday in June. && .Long Term...(Friday through Wednesday) Issued at 256 PM EDT Wed Jun 1 2022 - Pleasant weekend weather ahead - Chance of storms Monday and Tuesday - Cools off early next week Friday through Sunday... Ensembles are in agreement that zonal flow will follow the passing of a weak trough Thursday night. This zonal flow will dominate through the weekend. Models suggest significant subsidence and drying as ridging takes over on Friday ...ridging will continue through Sunday. A weak surface high will swing down from the upper midwest, bringing highs in the low 80s and partly cloudy skies. Mid level dew points will allow clouds to linger in our area. Forecast soundings show dry air aloft, with low level moisture moving in Sunday evening. Cloud cover will increase significantly with the presence of low level moisture and high dew points overnight. High pressure aloft will trap these low-to-mid level clouds, but fog is not expected Sunday night due to the presence of breezy winds ahead of a low pressure system. Monday and Tuesday... Models suggest the interaction of a frontal boundary with our area early next week. This low pressure system is not expected to strengthen based on unfavorable upper level dynamics. The jet is weak and too far away to enhance divergence aloft or surface convergence. The Bermuda high will limit the development and eastward movement of the low pressure system. CAPE and wind shear suggest the formation of isolated storms across our area, leading to the possibility of thunderstorms during frontal passage. With high surface moisture, scattered showers will likely linger into Tuesday. It is unclear if the cold air behind the front will make it into our area since its movement strongly depends on the strength and location of the Bermuda high. However, temperatures are expected to cool down, with highs in the 70s. && .Aviation...(18Z TAF Issuance) Issued at 119 PM EDT Wed Jun 1 2022 IMPACTS: -Chances for TSRA 22Z to 02Z, highest coverage at BMG. -Possible MVFR cigs/vsbys at BMG after 09Z.- -Wind shift from west to north during afternoon. DISCUSSION: VFR conditions may briefly drop to MVFR during showers and storms this evening. Highest confidence for storms is at BMG with lower chances at IND and HUF. Winds will generally be westerly through the afternoon before a frontal passage shifts direction northerly later today. Rain chances decrease overnight with small chances for MVFR ceilings and visibilities at BMG towards daybreak. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...50 Short Term...Marcus/White Long Term...Monaghan/Updike Aviation...White/Marcus
Hazardous weather outlook, Jun 1, 3:37 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 337 PM EDT Wed Jun 1 2022 INZ021-028>031-035>040-043>047-051>053-060-021945- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion- Vigo-Clay-Owen-Sullivan- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Sullivan, Carlisle, Shelburn, and Farmersburg 337 PM EDT Wed Jun 1 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon through the overnight hours. Lightning will be the primary threat with these thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday morning and again into the weekend. Severe weather is unlikely but confidence remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ041-042-048-049-054>057-061>065-067>072-021945- Delaware-Randolph-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Greene- Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Muncie, Winchester, Union City, Farmland, Parker City, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 337 PM EDT Wed Jun 1 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Thunderstorms are likely this afternoon through the overnight, a few of which could be severe. Brief damaging wind gusts and severe hail are the primary threat, but lightning is also a hazard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Thursday morning and again into the weekend. Severe weather is unlikely but confidence remains low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 1, 4:30 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
430 PM EDT Wed Jun 1 2022
INZ070-012045-
Lawrence IN-
430 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of northeastern
Lawrence County through 445 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Lawrence County, including the following locations... Heltonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3889 8650 3899 8642 3899 8632 3896 8628
3889 8628 3884 8641
TIME...MOT...LOC 2029Z 227DEG 25KT 3890 8642
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KHSpecial weather statement, Jun 1, 4:43 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
443 PM EDT Wed Jun 1 2022
INZ062-063-070-071-012115-
Brown IN-Lawrence IN-Jackson IN-Monroe IN-
443 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of southeastern Monroe,
southwestern Brown, northeastern Lawrence and northwestern Jackson
Counties through 515 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Bedford, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Monroe, southwestern Brown, northeastern Lawrence and northwestern
Jackson Counties, including the following locations... Elkinsville,
Heltonville, Charles Deam Wilderness, Norman and Bartlettsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3889 8635 3896 8645 3913 8634 3899 8614
TIME...MOT...LOC 2043Z 222DEG 20KT 3895 8638
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KHSpecial weather statement, Jun 1, 5:48 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
548 PM EDT Wed Jun 1 2022
INZ055-056-063-064-012215-
Johnson IN-Brown IN-Bartholomew IN-Shelby IN-
548 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of southwestern Shelby,
southeastern Johnson, northeastern Brown and northwestern Bartholomew
Counties through 615 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Columbus, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Shelby, southeastern Johnson, northeastern Brown and northwestern
Bartholomew Counties, including the following locations... Flat Rock,
Edinburgh, Taylorsville and Clifford.
This includes Interstate 65 between mile markers 71 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3921 8600 3923 8617 3946 8600 3935 8575
TIME...MOT...LOC 2148Z 210DEG 26KT 3927 8606
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KHSpecial weather statement, Jun 1, 6:04 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Indianapolis IN
604 PM EDT Wed Jun 1 2022
INZ070-012230-
Lawrence IN-
604 PM EDT Wed Jun 1 2022
...A strong thunderstorm will impact portions of central Lawrence
County through 630 PM EDT...
At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bedford around 620 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 8652 3883 8659 3898 8645 3884 8631
TIME...MOT...LOC 2204Z 236DEG 19KT 3882 8653
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:30 PM EDT | Special Weather Statement | IND | Lawrence | 15 min |
| Jun 1, 4:43 PM EDT | Special Weather Statement | IND | Brown | 32 min |
| Jun 1, 5:19 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Martin | 26 min |
| Jun 1, 5:48 PM EDT | Special Weather Statement | IND | Bartholomew | 27 min |
| Jun 1, 5:50 PM EDT | Areal Flood Advisory | IND | Martin | 3 hr |
| Jun 1, 6:04 PM EDT | Special Weather Statement | IND | Lawrence | 26 min |
| Jun 1, 6:18 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Shelby | 27 min |
| Jun 1, 6:22 PM EDT | Severe Thunderstorm Warning | IND | Brown, Jackson, Lawrence, Monroe | 38 min |
| Jun 1, 6:31 PM EDT | Severe Thunderstorm Warning | IND | Daviess | 29 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.